Missouri, 2009

Flooding and Heavy Rain in Missouri, September 22, 2009

September 22, 2009 · NWS SGF · 6 events in 5 counties and zones

Thunderstorms along a slow moving cold front produced heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms along a slow moving cold front produced heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 22, 1:55 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 22, 1:55 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT TUE SEP 22 2009

.DISCUSSION...

CONVECTIVE COLD POOL HELPED DRIVE A LINE OF THUNDERSTORMS THROUGH
THE AREA LATE YESTERDAY AND YESTERDAY EVENING. RAINFALL AMOUNTS
ALONG THE LINE WERE HEFTY IN MANY AREAS...AND THOSE TOTALS WERE ADDED
TO BY THE MORE STRATIFORM TYPE RAIN WITH THE COLD POOL. WILL
MAINTAIN A NUMBER OF AREAL FLOOD WARNINGS INTO THE DAYLIGHT
HOURS....BUT WILL EXPIRE THE WATCH PRODUCT A LITTLE EARLY WITH
THE NEXT FORECAST ISSUANCE.

TODAY AND TONIGHT...A COUPLE OF UPPER LOW CIRCULATIONS OVER NEB/SD WILL
MEANDER OVER THE CENTRAL HIGH PLAINS FOR MUCH OF THE REST OF THE
WEEK. COLD FRONT STILL SLOWLY MOVING THROUGH THE CWFA ATTM WILL ONLY
MAKE SLOW EASTWARD PROGRESS IN THE SSW-LY UPPER FLOW. WILL HAVE
SOME HIGH RAIN CHANCES/POPS IN THE EASTERN CWFA FOR EARLY
TODAY....BUT WILL MONITOR RADAR TRENDS AND MAKE POPS A LAST SECOND
CALL. SOME POST FRONTAL DRIZZLE/LIGHT RAIN MAY ALSO BE POSSIBLE. WILL
UNDERCUT GUIDANCE TEMPERATURES A COUPLE OF DEGREES IN MOST PLACES.
EXPECT THAT TEMPERATURES WILL NOT GET OUT OF THE 60S IN SOME
AREAS. PROGGED LOW LEVEL MOISTURE FIELDS INDICATE THAT SOME
CLEARING MAY BE POSSIBLE OVER THE WESTERN CWFA TONIGHT...BUT
CLOUDS WILL LIKELY HOLD ON OVER THE EAST.

WEDNESDAY...THIS MAY BE THE QUIET DAY OF THE WEEK WEATHERWISE WITH
DRY AIR WORKING ITS WAY AROUND THE UPPER LOW OVER THE PLAINS IN
THE MID LEVELS AND DRIER AIR WORKING ITS WAY SOUTHEAST NEAR THE
SURFACE.

WEDNESDAY NIGHT THROUGH EARLY FRIDAY...BROADLY DIFFLUENT FLOW
ALOFT AND EMBEDDED VORT CENTERS RIDING AROUND THE UPPER LOW WILL
MAKE FOR A TOUGH/UNSETTLED FORECAST DURING THIS TIME FRAME. HARD
TO BE PRECISE...BUT HAVE MODERATELY HIGH RAIN CHANCES THROUGH THIS
PERIOD. DEEPER MOISTURE (PROGGED FROM THE ECMWF) APPEARS TO BE
OVER THE EASTERN CWFA.

LATE FRIDAY THROUGH EARLY SATURDAY...THE UPPER LOW FINALLY GETS
PICKED UP BY A SHORTWAVE MOVING FROM THE PACIFIC NORTHWEST EAST
ALONG THE U.S./CANADIAN BORDER. CANT RULE OUT SOME SEVERE WEATHER
DURING THIS TIME AS VERTICAL SHEAR INCREASES FRIDAY AS THE UPPER
LEVEL PULLS NORTHEAST AND A SFC TROUGH MOVES THROUGH THE CWFA.
LOW LEVEL THERMODYNAMICS/INSTABILITY APPEARS LIMITED (ESPECIALLY
ON THE GFS). WILL NEED TO WATCH TRENDS.

LATE SATURDAY-SUNDAY...500MB HEIGHT RISES AND ASSOCIATED SFC
RIDGING SHOULD DRY THINGS OUT LATE IN THE WEEKEND IN THE WAKE OF
THE UPPER TROUGH/LOW. FAIRLY HIGH AMPLITUDE...BUT PROGRESSIVE
PATTERN (FOR A CHANGE) MAY BECOME ESTABLISHED BY EARLY NEXT WEEK.

DSA

&&

.AVIATION...

AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL PUSH OUT OF
SOUTHWEST MISSOURI DURING THE EARLY OVERNIGHT HOURS. PILOTS SHOULD
EXPECT MVFR CONDITIONS WITH THIS ACTIVITY. AS THE RAIN
ENDS...WINDS WILL SHIFT TO THE NORTHWEST WITH A PASSING COLD
FRONT. IFR CEILINGS WILL BUILD INTO THE AREA BEHIND THE FRONT AND
CONTINUE INTO EARLY TUESDAY MORNING. FLIGHT CATEGORIES WILL THEN
IMPROVE DURING THE LATE MORNING AND EARLY AFTERNOON HOURS.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Sep 22, 3:55 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 AM CDT TUE SEP 22 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
455 AM CDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

RESIDUAL FLOODING FROM YESTERDAYS RAINFALL WILL CONTINUE TODAY.
PLEASE REFER TO THE LATEST FLOOD WARNINGS ISSUED BY THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OCCASIONAL PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FROM WEDNESDAY NIGHT THROUGH EARLY SATURDAY AS MOISTURE AND UPPER
LEVEL IMPULSES MOVE THROUGH THE AREA. A STRONGER UPPER LEVEL
SYSTEM MOVING NORTHEAST FROM THE CENTRAL PLAINS INTO THE UPPER
MIDWEST WILL BRING A CHANCE FOR STRONG TO SEVERE STORMS ON FRIDAY
AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Sep 21, 11:49 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1249 AM CDT TUE SEP 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     FLASH FLOOD      3 SSE JENKINS           36.74N 93.67W
09/22/2009                   BARRY              MO   OFFICIAL NWS OBS

            FLAT CREEK GAUGE 9 INCHES ABOVE FLOOD STAGE AND
            CONTINUING TO RISE.

&&

JSS
Local storm report, Sep 22, 12:16 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 AM CDT TUE SEP 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             HIATTVILLE              37.72N 94.87W
09/21/2009  E1.50 INCH       BOURBON            KS   TRAINED SPOTTER

            SPOTTER REPORTED HAIL DENTING CARS IN HIATTVILLE.

1155 AM     FLASH FLOOD      FORT SCOTT              37.84N 94.71W
09/21/2009                   BOURBON            KS   EMERGENCY MNGR

            HEAVY RAIN PRODUCING STREET FLOODING IN THE TOWN OF FORT
            SCOTT.

1230 PM     HAIL             FORT SCOTT              37.84N 94.71W
09/21/2009  E0.88 INCH       BOURBON            KS   EMERGENCY MNGR

1230 PM     HEAVY RAIN       6 SW FORT SCOTT         37.78N 94.79W
09/21/2009  M2.85 INCH       BOURBON            KS   AWOS

            2.85IN OF RAIN BETWEEN 9AM AND 1PM AT FORT SCOTT AWOS
            SITE.

0115 PM     HAIL             5 S NEVADA              37.77N 94.35W
09/21/2009  E0.50 INCH       VERNON             MO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED DIME HAIL 5 MILES SOUTH OF
            NEVADA ON HIGHWAYN 71.

0150 PM     TSTM WND DMG     4 NW ICONIUM            38.15N 93.60W
09/21/2009                   ST. CLAIR          MO   PUBLIC

            TREES AND POWERLINES DOWN.

0205 PM     HAIL             LINCOLN                 38.39N 93.33W
09/21/2009  E1.00 INCH       BENTON             MO   LAW ENFORCEMENT

0237 PM     HAIL             3 E FLEMINGTON          37.80N 93.45W
09/21/2009  E1.00 INCH       POLK               MO   CO-OP OBSERVER

            QUARTER SIZE HAIL

0257 PM     HAIL             GRAVOIS MILLS           38.31N 92.83W
09/21/2009  E0.75 INCH       MORGAN             MO   PUBLIC

            ALSO REPORTED WINDS FROM 40 TO 50 MPH.

0335 PM     FLASH FLOOD      PITTSBURG               37.41N 94.70W
09/21/2009                   CRAWFORD           KS   LAW ENFORCEMENT

            PITTSBURG PD REPORTED NUMEROUS STALLED CARS DUE TO FLASH
            FLOODING.

0434 PM     HEAVY RAIN       PITTSBURG               37.41N 94.70W
09/21/2009  M3.80 INCH       CRAWFORD           KS   CO-OP OBSERVER

0447 PM     FLASH FLOOD      3 N JOPLIN              37.13N 94.51W
09/21/2009                   JASPER             MO   COUNTY OFFICIAL

            ROAD CLOSED DUE TO FLOODING AT ZORA AND THICKET. ROAD
            CLOSED AT QUAKER MILL ROAD NEAR WEB CITY.

0447 PM     HEAVY RAIN       8 WNW LEBANON           37.72N 92.80W
09/21/2009  M1.23 INCH       LACLEDE            MO   CO-OP OBSERVER

            COCORAHS REPORT

0512 PM     HEAVY RAIN       CLEVER                  37.03N 93.47W
09/21/2009  M1.20 INCH       CHRISTIAN          MO   CO-OP OBSERVER

            COCORAHS REPORT

0512 PM     HEAVY RAIN       3 ENE FAIR GROVE        37.40N 93.10W
09/21/2009  M3.20 INCH       GREENE             MO   CO-OP OBSERVER

            SMALL POND OVERFLOWING

0512 PM     HEAVY RAIN       FRONTENAC               37.46N 94.69W
09/21/2009  M4.11 INCH       CRAWFORD           KS   TRAINED SPOTTER

0610 PM     HEAVY RAIN       1 SE MORGAN             37.50N 92.66W
09/21/2009  E2.20 INCH       LACLEDE            MO   PUBLIC

            RAINFALL OCCURRED IN LESS THAN 45 MINUTES. FLOODING OF
            FIELDS AND POND ON PROPERTY AT THIS LOCATION.

0610 PM     FLASH FLOOD      10 NNW SPRINGFIELD      37.33N 93.36W
09/21/2009                   GREENE             MO   TRAINED SPOTTER

            RAINFALL OF 3.42 INCHES WAS RECORDED FROM 3 PM TO 6 PM.
            WATER WAS 14 INCHES DEEP IN FIELDS AT THIS LOCATION
            CREATING MINOR FIELD FLOODING. REPORT VIA COCRAHS.

0615 PM     FLASH FLOOD      3 E SPRINGFIELD         37.20N 93.23W
09/21/2009                   GREENE             MO   PUBLIC

            FOUR INCHES OF WATER OVER ROADWAY AT THE INTERSECTION OF
            LYNWOOD TR AND RANCH DR. 1.74 INCHES OF RAINFALL OCCURRED
            IN 30 MINUTES AT THIS LOCATION.

0616 PM     HEAVY RAIN       LAMAR                   37.49N 94.28W
09/21/2009  E2.20 INCH       BARTON             MO   CO-OP OBSERVER

0630 PM     FLASH FLOOD      2 N COLUMBUS            37.20N 94.84W
09/21/2009                   CHEROKEE           KS   EMERGENCY MNGR

            HIGHWAY 7 NORTH OF COLUMBUS IS CLOSED DUE TO FLOODING.

0651 PM     HEAVY RAIN       5 NW FAIR GROVE         37.44N 93.22W
09/21/2009  M3.20 INCH       POLK               MO   TRAINED SPOTTER

            RAINFALL OCCURRED SINCE 3 PM THIS AFTERNOON. REPORT FROM
            COCORAHS.

0651 PM     HEAVY RAIN       8 WNW LEBANON           37.72N 92.80W
09/21/2009  M2.11 INCH       LACLEDE            MO   TRAINED SPOTTER

            0.88 INCHES OCCURRED IN THE LAST 30 MINUTES. REPORT VIA
            COCORAHS

0706 PM     FLASH FLOOD      LEBANON                 37.68N 92.66W
09/21/2009                   LACLEDE            MO   EMERGENCY MNGR

            WEST ELM CLOSED DUE TO FLOODING.

0707 PM     HEAVY RAIN       2 SE GREENFIELD         37.39N 93.82W
09/21/2009  M2.00 INCH       DADE               MO   CO-OP OBSERVER

0707 PM     HEAVY RAIN       PITTSBURG               37.41N 94.70W
09/21/2009  M4.20 INCH       CRAWFORD           KS   CO-OP OBSERVER

0715 PM     HEAVY RAIN       LEBANON                 37.68N 92.66W
09/21/2009  M4.00 INCH       LACLEDE            MO   BROADCAST MEDIA

0730 PM     FLASH FLOOD      2 ESE MINDENMINES       37.46N 94.55W
09/21/2009                   BARTON             MO   DEPT OF HIGHWAYS

            STATE ROUTE M ALONG THE LITTLE FORK CREEK CLOSED DUE TO
            FLOODING.

0730 PM     FLASH FLOOD      WNW FAIR GROVE          37.39N 93.16W
09/21/2009                   GREENE             MO   DEPT OF HIGHWAYS

            STATE ROUTE CC WEST OF HIGHWAY 65 CLOSED DUE TO FLOODING.

0730 PM     FLASH FLOOD      BUFFALO                 37.64N 93.09W
09/21/2009                   DALLAS             MO   LAW ENFORCEMENT

            THE INTERSECTION OF HICKORY AND MILL IN THE CITY OF
            BUFFALO CLOSED DUE TO FLOODING. ALSO...POTTER ROAD JUST
            NORTH OF STATE HIGHWAY 215 IS IMPASSABLE DUE TO FLOODING.
            CLOVERDALE ROAD NEAR STATE HIGHWAY 32. REDTOP ROAD SOUTH
            OF SUMMERSET ROAD HAD WATER RUNNING OVER ROADWAY BUT WAS
            STILL PASSABLE.

0900 PM     FLASH FLOOD      3 E ELKLAND             37.44N 92.98W
09/21/2009                   WEBSTER            MO   DEPT OF HIGHWAYS

            STATE ROUTE W CLOSED. REPORT VIA THE MODOT WEB SITE.

0900 PM     FLASH FLOOD      5 SSW PLEASANT HOPE     37.39N 93.31W
09/21/2009                   GREENE             MO   DEPT OF HIGHWAYS

            STATE HIGHWAY CC NOW CLOSED IN THREE PLACES BETWEEN STATE
            HIGHWAYS 13 AND 65.

0900 PM     FLASH FLOOD      5 WSW SPRINGFIELD       37.17N 93.37W
09/21/2009                   GREENE             MO   LAW ENFORCEMENT

            FARM ROAD 156 FLOODED AT WILSONS CREEK WEST OF WEST
            BYPASS.

0913 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
09/21/2009                   GREENE             MO   NWS EMPLOYEE

            WILSON CREEK IN BETWEEN CHESTNUT EXPRESSWAY AND SUNSHINE
            WAS NEARLY OUT OF ITS BANKS.

1045 PM     FLASH FLOOD      2 NNW BUFFALO           37.68N 93.10W
09/21/2009                   DALLAS             MO   DEPT OF HIGHWAYS

            STATE ROUTE C CLOSED AT JORDAN CREEK DUE TO FLOODING.
            REPORT VIA THE MODOT WEB SITE.

1045 PM     FLASH FLOOD      8 SSE MOUNTAIN GROVE    37.04N 92.19W
09/21/2009                   DOUGLAS            MO   DEPT OF HIGHWAYS

            STATE ROUTE EE CLOSED AT THE NORTH FORK. REPORT VIA THE
            MODOT WEB SITE.

1045 PM     FLASH FLOOD      WSW MARSHFIELD          37.34N 92.91W
09/21/2009                   WEBSTER            MO   DEPT OF HIGHWAYS

            STATE ROUTE 38 CLOSED DUE TO FLOODING AT HAWK RIVER.
            REPORT VIA THE MODOT WEB SITE.

1239 AM     FLASH FLOOD      3 SSE JENKINS           36.74N 93.67W
09/22/2009                   BARRY              MO   OFFICIAL NWS OBS

            FLAT CREEK GAUGE 9 INCHES ABOVE FLOOD STAGE AND
            CONTINUING TO RISE.

&&

DSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood, 1 heavy rain. Local standard time, as filed.

Flood, Barry

When
September 22, 5:07 AM CST to 9:07 AM CST
Where
Barry County, 1.11 mi E of East Purdy to 1.63 mi ESE of East Purdy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.820, -93.850

State Highway C was closed due to flooding along Flat Creek.

Flood, Ozark

When
September 22, 5:07 AM CST to 9:00 AM CST
Where
Ozark County, 2.77 mi E of Rockbridge to 3.42 mi ENE of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.370

State Highway 95 was closed due to flooding along Bryant Creek.

Heavy Rain, Dent

When
September 22, 9:16 AM CST
Where
Dent County, 0.88 mi NW of Custer
Reported by
Broadcast Media
Coordinates
37.540, -91.540

A report of 4.20 inches of rain was received.

Flood, Howell

When
September 22, 9:25 AM CST to 2:00 PM CST
Where
Howell County, 0.89 mi SW of Moody to 1.53 mi S of Moody
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -91.990

State Route E was closed south of State Route 142 due to flooding.

Flood, Ozark

When
September 22, 9:25 AM CST to 2:00 PM CST
Where
Ozark County, 0.89 mi NW of Howards Ridge to 1.59 mi W of Howards Ridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.340

State Route T was closed west of Howard Ridge due to flooding.

Flood, Douglas

When
September 22, 9:25 AM CST to 2:00 PM CST
Where
Douglas County, 0.88 mi NE of Ann to 1.23 mi N of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

State Route EE was closed due to flooding along the North Fork River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196786, 196787, 196791, 196788, 196789, 196790.